Authors: Beebe-Dimmer J, Morgenstern H, Cetin K, Yee C, Bartoces M, Shahinian V, Fryzek J, Acquavella J, Schwartz KL
Title: Androgen deprivation therapy and cataract incidence among elderly prostate cancer patients in the United States.
Journal: Ann Epidemiol 21(3):156-63
Date: 2011 Mar
Abstract: PURPOSE: The side-effects associated with androgen deprivation therapy (ADT) include weight gain, dyslipidemia, and insulin resistance. As cataracts have been linked to these metabolic abnormalities, an increased risk of cataract may be another adverse consequence of ADT use. METHODS: Using data from the Surveillance, Epidemiology and End Results-Medicare database, we estimated risk of cataract associated with ADT among 65,852 prostate-cancer patients. ADT treatment was defined as at least one dose of a gonadotropin-releasing hormone agonist or orchiectomy within 6 months after prostate cancer diagnosis. The outcome measure was a first claim of cataract diagnosis identified in Medicare claim files. Cox regression was used to estimate hazard ratios (HR) for the effects of ADT treatment, controlling for confounders. RESULTS: Gonadotropin-releasing hormone agonist use was associated with a modest increase in cataract incidence (HR 1.09, 95% confidence interval 1.06-1.12). Orchiectomy was also associated with an increased risk of cataract among men with no history of cataract prior to prostate cancer diagnosis (HR 1.26, 95% confidence interval 1.07-1.47). CONCLUSIONS: In the first systematic investigation of the association between ADT and cataract, our results suggest an elevation in the incidence of cataract among ADT users. Further study, preferably prospective in design, is needed to provide additional evidence to support or refute these findings.
Last Updated: 02 Mar 2015